Alert archive / Georgia / Rip Current Statements in 2018

Rip Current Statement 4, NWS Charleston, SC

September 3, 2018

NWS Charleston, SC issued this rip current statement at Sep 3, 2018, 11:53 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2018, 11:53 AM EDT (15:53 UTC)
Expired
Sep 3, 2018, 8:00 PM EDT
In force
8 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

676 
WHUS42 KCHS 031553
CFWCHS

Coastal Hazard Message
National Weather Service Charleston SC
1153 AM EDT Mon Sep 3 2018

GAZ117-119-139-141-040000-
/O.NEW.KCHS.RP.S.0004.180903T1553Z-180904T0000Z/
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
1153 AM EDT Mon Sep 3 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Charleston has issued a High Rip
Current Risk, which is in effect until 8 PM EDT this evening.

* SURF ZONE IMPACTS...Breaking waves of 3 to 4 feet and moderate
  onshore winds will produce a high risk for rip currents through
  this evening for the beaches of Southeast Georgia, including Tybee
  Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

No one should enter the surf due to life threatening rip currents.

&&

$$
2 follow-up statements
306 
WHUS42 KCHS 031908
CFWCHS

Coastal Hazard Message
National Weather Service Charleston SC
308 PM EDT Mon Sep 3 2018

GAZ117-119-139-141-040000-
/O.CON.KCHS.RP.S.0004.000000T0000Z-180904T0000Z/
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
308 PM EDT Mon Sep 3 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* SURF ZONE IMPACTS...Breaking waves of 3 to 4 feet and moderate 
  onshore winds will produce a high risk for rip currents through 
  this evening for the beaches of Southeast Georgia, including 
  Tybee Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

No one should enter the surf due to life threatening rip currents.

&&

$$
215 
WHUS42 KCHS 040000
CFWCHS

Coastal Hazard Message
National Weather Service Charleston SC
800 PM EDT Mon Sep 3 2018

GAZ117-119-139-141-040100-
/O.EXP.KCHS.RP.S.0004.000000T0000Z-180904T0000Z/
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
800 PM EDT Mon Sep 3 2018

...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this rip current statement went out at Sep 3, 9:12 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 3, 9:12 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
912 AM EDT Mon Sep 3 2018

.SYNOPSIS...
High pressure will remain the dominant feature through the
week. Tropical Storm Gordon will move across the Gulf of Mexico
and into the central gulf coast through Wednesday. A tropical
wave could impact the area late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GOES-E water vapor data and 03/12z upper air analysis showed a
persistent north-to-south oriented Tropical Upper Tropospheric
Trough (TUTT) extending from Upstate South Carolina south to
Tropical Storm Gordon over the northern Keys with a well defined
300 hPa circulation centered between KSBO-KOKZ. The TUTT will
continue to retrograde slowly west today which will allow the
large subtropical high centered near the Delmarva and associated
dry air to build to the south and southwest. Conditions will
favor one more fairly wet day before a drying trend ensues.

Guidance is in good agreement in keeping the deepest moisture
and strongest convergence south of the I-16 corridor.
Convective temperatures are running in the mid 80s per 12z raobs
and RAP forecast soundings, so expect convection should quickly
expand along the coast by late morning and spread inland as the
afternoon progresses. RAP and H3R are similar in showing the
greatest coverage south of I-16 this afternoon and pops have
been reoriented slightly to reflect this idea. Afternoon pops
will range from 30% across the Charleston Metro Area to 50%
across far interior areas with 60-70% roughly along/south of the
I-16 corridor, including the Savannah Metro Area. Similar to
yesterday, afternoon high and the associated hourly temperatures
will be tough to pin down as they will be augmented by passing
convection. Highs should generally top out in the upper 80s away
from the coast with some areas ending up a few degrees cooler
while some slightly warmer.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight: Tropical Storm Gordon is expected to deepen across the
northern Gulf of Mexico as high pressure remains centered to
the north. Lingering instability over the SC/GA waters should
yield scattered showers and thunderstorms. Low temperatures are
forecast to range from the low 70s inland to the upper 70s over
the beaches.

Tuesday through Thursday: Deep-layered high pressure centered
north of the area will persist while a tropical wave moves west
across Florida and into the Gulf of Mexico through the period,
possibly becoming a tropical cyclone. Rain chances should be
near to above normal each day given the moist onshore flow,
mainly during the afternoons. Temperatures should be near to
above normal through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Deep-layered ridging will continue through much of the week before
weakening late in the week as a tropical wave possibly impacts the
area starting Friday. Rain chances should generally be near normal.
However, no significant weather impacts are anticipated.
Temperatures should remain above normal.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Broad high pressure will remain ridged across the region as
a disturbance tracks over southern FL. As the case the past
couple of days, it is expected that showers and thunderstorms
will peak in coverage from late morning to early afternoon. The
KCHS and KSAV TAFs will feature a TEMPO from 16Z to 20Z for
TSRA. During the mid to late afternoon, east winds are forecast
to strengthen with gusts around 20 kts. Within an hour or two
after sunset, east winds should settle to 5 kts or less.

Extended Aviation Outlook: Brief flight restrictions are possible
from mainly afternoon/evening showers and thunderstorms and morning
fog and/or stratus.

&&

.MARINE...
The Charleston Harbor net of the NWPS shows waves building 1-2
ft in the open areas of the harbor this afternoon as the
outgoing tide and onshore flow create counter-current
conditions. Gusts near 20 kt and the resulting choppy
conditions could cause issues for some recreational craft, but
winds look to remain shy of the harbor's Small Craft Advisory
criteria.

Today and tonight: Large high pressure will remain centered over the
mid Atlantic states as low pressure passes over southern FL to the
eastern Gulf of Mexico. The pattern will result in east winds
between 10-15 kts, gusts around 20 kts over the outer GA waters.
Wave heights are forecast to range between 3-4 ft within 20 NM of
shore, with 5 ft across the outer GA waters.

Tuesday through Saturday: High pressure will generally prevail north
of the area. A tropical wave could approach from the east toward the
end of the week. However, conditions are expected to remain below
Advisory levels.

Rip Currents: A Moderate Risk of rip currents will be
advertised today. Persistent onshore winds and a building east
swell could support an enhanced risk for rip currents continuing
through the first part of this week.

&&

.CLIMATE...
Record High Minimums for Downtown Charleston:
09/04: 81/2014.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Sep 3, 4:09 AM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
409 AM EDT Mon Sep 3 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-040900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
409 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-040900-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
409 AM EDT Mon Sep 3 2018

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rip Currents: Lingering east swell and modest onshore winds could
support an enhanced risk through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Sep 3, 11:38 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1138 AM EDT MON SEP 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     RIP CURRENTS     TYBEE ISLAND            32.00N  80.85W
09/03/2018                   CHATHAM            GA   LIFE GUARD

            TYBEE ISLAND LIFEGUARDS REPORTED 2 BRIEF RIP CURRENTS
            WHICH EXTENDED TO ABOUT 100 YARDS FROM THE BEACH.

&&

EVENT NUMBER CHS1800782

SPR

Nearby

Rip Current Statements in Georgia, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.